Washington, 2012

Heavy Snow in Washington, January 14, 2012

January 14, 2012 · NWS SEW · 2 events in 2 counties and zones

An upper low near the north Washington coast spread snow showers over most of the western Washington lowlands, with heavy snow occurring mainly across the north coast, Clallam County east into Skagit County, and over the Southwest Interior.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

An upper low near the north Washington coast spread snow showers over most of the western Washington lowlands, with heavy snow occurring mainly across the north coast, Clallam County east into Skagit County, and over the Southwest Interior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 14, 9:20 AM PST, 40 minutes earlier.

Area forecast discussion, Jan 14, 9:20 AM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
920 AM PST SAT JAN 14 2012

.SYNOPSIS...A COLD FRONT OVER WESTERN WASHINGTON THIS MORNING WILL
MOVE INLAND THIS AFTERNOON. A COLD UPPER LEVEL TROUGH WILL DROP OVER
THE PACIFIC NORTHWEST THIS WEEKEND. COLD AIR WILL BEGIN TO FLOW DOWN
THE FRASER RIVER BY SUNDAY NIGHT. THE SNOW LEVEL WILL DROP TO SEA
LEVEL SUNDAY WITH SCATTERED SNOW SHOWERS EXPECTED FOR MUCH OF
WESTERN WASHINGTON SUNDAY AND MONDAY. COLD WEATHER SHOULD PERSIST
THROUGH TUESDAY. A STRONGER WEATHER SYSTEM WILL REACH WESTERN
WASHINGTON WEDNESDAY.

&&

.SHORT TERM...COLD FRONT MOVG THRU...NICE WIND SHIFT AT DESTRUCTION
ISLAND FROM SE TO NW. THE SLY GRADIENT OVER THE INLAND PTN OF WRN WA
HAS PICKED UP...BLUSTERY. IN THE DESTABILIZING AIR MASS THIS
AFTERNOON THERE OUGHT TO BE INCREASING SUNBREAKS ALONG WITH THE
SCATTERED SHOWERS. COLD AIR ALOFT WILL SAG OVER THE REGION TONIGHT
AND SUNDAY. WITH THE STRONG ONSHORE FLOW SNOW SHOWERS WILL PROBABLY
ONLY STICK ON THE HILLS THIS EVENING...BUT AS THE FLOW DECREASES
OVERNIGHT AND AS THE AIR ALOFT GETS COLD THE SNOW LEVEL WILL
ESSENTIALLY DROP TO SEA LEVEL SUN MORNING. I WILL BE CONTEMPLATING
ISSUING A WINTER WEATHER ADVISORY FOR A GOOD PART OF THE LOWLANDS
FOR TNGT AND SUN. OF COURSE YOU ALWAYS HAVE TO WATCH THE RADARS AND
THAT WILL BE CRITICAL TNGT AND SUN.

FOOTHILLS ON THE WEST SLOPES OF THE CASCADES AND OLYMPICS THIS
AFTERNOON STAND A GOOD CHANCE OF SOME SNOW SHOWERS. ANOTHER GOOD
SPOT TO SEE SNOW IS THE PSCZ AREA FROM THE KING/SNO COUNTY LINE
NORTH...AND ESPECIALLY THE CASCADE FOOTHILLS IN THE PSCZ AREA WHICH
WILL SEE 1-3" OF SNOW TNGT. LOWER ELEVATIONS LOCATIONS LIKE LAKE
STEVENS WHERE I GREW UP OFTEN GET DECENT PSCZ SNOWFALL IN THIS
PATTERN AND SURPRISE SNOWFALL ON THE UPSIDE CAN HAPPEN WHENEVER IT
GETS CONVECTIVE LIKE IT SHOULD LATER TODAY.

THE LARGE AREA OF COLD TOWERING CU WILL STREAM INTO THE REGION
GIVING HIT AND MISS SCATTERED TO MOST OF WRN WA TNGT AND SUN. THERE
MIGHT BE A FEW TSTMS AND SNOW AND ICE PELLETS ARE POSSIBLE TOO. BY
18Z SUNDAY THE MODELS DROP THE 500MB TEMP OVER WRN WA TO ARND
-40C...WOW...AND ONSHORE FLOW BY THAT TIME IS WEAKER WITH A 1016MB
LOW OVER WRN WA. THERE OUGHT TO STILL BE GOOD MOISTURE CONVERGENCE
HOWEVER...THE NAM OTH-SEA GRADIENT AT AT THAT TIME IS STILL FCST TO
BE +6MB...EVEN AS THE BLI-YWL GRADIENT SHOULD BE GETTING UP NEAR THE
POINT WHERE FRASER OUTFLOW BEGINS. IN FACT ON THE NAM THE UIL-PAE
GRADIENT IS STILL A +1MB WLY AT THAT TIME. THE GFS GRADIENTS ARE A
LITTLE DIFFERENT SUNDAY MORNING...THE WIND IN THE STRAIT OF JUAN DE
FUCA COULD TURN EASTERLY AND LOW LEVEL MOISTURE CONVERGENCE WOULD BE
FOCUSED MORE OVER SW WA THAN AREAS FROM SEATTLE NORTH. IT WILL BE A
TRICKY FORECAST SUNDAY BUT IT IS FAIR TO SAY THAT WITH SUCH COLD AIR
OVERHEAD THAT SNOW SHOWERS ARE PRETTY CERTAIN SO LONG AS ONSHORE
FLOW PERSISTS.

LOOKING TO THE AFTERNOON FCST PACKAGE. I WILL PROBABLY ISSUE A
WINTER WEATHER ADVISORY FOR LOWLAND BUT AT FIRST I MAY EXCLUDE THE
SEATTLE TACOMA METRO AREA WHERE SHOWERS ARE LIKELY TO BE FEWER AND
FARTHER BETWEEN WITH DOWNSLOPE OFF THE OLYMPICS SUPPRESSING THE
SHOWERS THIS AFTERNOON AND EVENING. HOWEVER BY MIDDAY SUNDAY
CONDITIONS MAY CHANGE...LOOKING AT THE 4KM UW WRFGFS SHOWS THE METRO
AREA AS ONE OF THE MOST LIKELY AREAS TO SEE SOME SNOW SUNDAY
AFTERNOON. THE DETAILS WILL BE TRICKY...RADAR WILL BE CRITICAL
SUNDAY...AS WILL MONITORING THE PRES GRADIENTS. IF THE WIND
DEVELOPED LIKE THE UW 4KM WRFGFS SUNDAY AFTERNOON SHOWERS WOULD
LIKELY DEVELOP AND STREAM INTO THE METRO AREA...WITH SUCH COLD AIR
ALOFT CONVECTIVE ACTIVITY CAN QUICKLY DROP A COUPLE INCHES OF SNOW.
I CAN IMAGINE SCENARIOS THAT LEAVE ROADS PRETTY ICY THE NEXT FEW
DAYS ESPECIALLY NIGHT AND MORNING HOURS. 19

.LONG TERM...THE BIG QUESTION FOR NEXT WEEK IS HOW LONG COLD FRASER
OUTFLOW PERSISTS AND HOW LONG WRN WA STAYS ON THE COLD SIDE OF THE
JET. A TRANSITION BACK TO MORE AVERAGE TEMPS IS LIKELY MIDWEEK AND
CERTAINLY BY THURSDAY WE OUGHT TO BE BACK TO LOWLAND RAIN...BUT THE
FIRST SURGE OF MOISTURE ON WED COULD VERY WELL BE SNOW FOR MOST OF
WRN WA. THE 12Z GFS HAS A 995MB LOW PUSHING EAST ACROSS 130W TUE
NITE AND ARRIVING ON THE WA COAST 18Z WED...THEN EAST TO THE IDAHO
PANHANDLE 00Z THU. NORTH OF THAT TRACK PRECIP HAS A GOOD CHANCE OF
FALLING AS SNOW...ESPECIALLY IF FRASER OUTFLOW IS CONTINUING AT THAT
TIME...WHILE SOUTH OF THAT TRACK THE SNOW LEVEL WOULD PROBABLY RISE
QUITE A BIT AS THE 850MB 0C ISOTHERM PUSHES NORTH OF THE ORE/WA
BORDER. IT WILL BE INTERESTING TO SEE THE ECMWF WHEN IT COMES IN. I
THINK THE SECOND SYSTEM ON THU IS A GOOD BET TO BE ALL LOWLAND RAIN
W/ MOUNTAIN SNOW AND EVEN THOUGH THE GFS AT 00Z FRI HAS THE 850MB 0C
ISOTHERM NEAR THE WA/B.C. BORDER GFS DPROG/DT HAS BEEN A BIT COOLER
AND MORE LIKE THE EARLIER RUNS OF THE ECMWF. THE WARMEST TEMP ALOFT
IN THE 12Z GFS COMES FRIDAY...THAT FRONTAL WAVE HAS A PLUME OF +8C
850MB TEMPS TO THE ORE COAST 18Z FRI AND OVER WA IT WARMS TO +4C
BRIEFLY FRI NITE. BY MIDDAY SAT IT HAS COOLED OFF BHND THE FRONT TO
-5C. I THINK THE TREND WILL BE FOR THESE FRONTAL WAVES TO LOOK
COOLER AND BE QUICKLY OCCLUDED...A VERY GOOD HEAVY SNOW PATTERN FOR
THE MTNS. 19

&&

.HYDROLOGY...A TRANSITION FROM COLD WEATHER TO MORE AVERAGE
TEMPERATURES WITH STRONG ONSHORE FLOW AND HEAVY PRECIPITATION IS
LIKELY AROUND THE MIDDLE OF NEXT WEEK. MOST OF THE PRECIPITATION ON
WEDNESDAY SHOULD BE SNOW...AND PERIODS OF SNOW WILL CONTINUE IN THE
MOUNTAINS THROUGH THE END OF THE WEEK WITH A SNOW LEVEL TRENDING UP
BUT REMAINING BELOW THE PASSES. THERE COULD BE A PERIOD OF SMALL
STREAM OR LOCAL URBAN FLOODING AS ANY LOWLAND SNOW ON THE GROUND
WEDNESDAY OR THAT FALLS WEDNESDAY GIVES WAY TO RAIN...SO A SLOPPY
LOWLAND TRANSITION IS A GOOD BET...BUT RIVER FLOODING IS NOT
EXPECTED. 19

&&

.AVIATION...A COLD UPPER LEVEL TROUGH OFF OFF NORTHERN VANCOUVER
ISLAND WILL DROP SOUTHEAST INTO WESTERN WASHINGTON ON SUNDAY. THE
AIR MASS WILL BE MOIST AND INCREASINGLY UNSTABLE. STRONG NORTHWEST
FLOW ALOFT WILL BECOME VARIABLE WITH THE UPPER LOW ON SUNDAY.

A COLD FRONT OVER THE CASCADES THIS MORNING WILL MOVE EAST LEAVING
STRONG ONSHORE FLOW THROUGH THIS EVENING. DECREASING STABILITY WILL
RESULT IN PRECIPITATION NATURE BECOMING SHOWERY IN NATURE WITH THE
BRUNT OF THE ACTIVITY CONFINED TO THE WEST SLOPES OF THE CASCADES
AND OLYMPICS...THE COAST...AND A PUGET SOUND CONVERGENCE ZONE.
NUMEROUS SHOWERS WILL ALSO PLOW EAST THROUGH THE CHEHALIS GAP AND
INTO THE SOUTHWEST INTERIOR. SNOW LEVELS INITIALLY DROPPED TO ABOUT
200 TO 400 FT MSL WITH THE FRONT BUT HAVE RISEN TO ABOUT 700 FEET
THIS MORNING IN THE POST FRONTAL ENVIRONMENT. EXPECT THE SNOW LEVELS
TO GRADUALLY FALL BACK TO NEAR SEA LEVEL THIS EVENING THROUGH
SUNDAY.

CONCERNING SNOWFALL ACCUMULATIONS TODAY AT THE TERMINALS...THE MOST
LIKELY LOCATION TO SEE UP TO AN INCH IS KPAE. OTHER TERMINALS ACROSS
THE AREA WILL LIKELY SEE PRECIPITATION SHADOWING OFF THE OLYMPICS
AND COASTAL TERRAIN. WITH ONSHORE FLOW...HQM WILL LIKELY SEE HEAVIER
SHOWERS MIXED WITH SNOW AT TIMES...BUT NOT ACCUMULATE. LATE TONIGHT
AND SUNDAY MORNING...A COLD TROUGH TRACKS IN FROM THE NORTHWEST AND
ENHANCES LOW LEVEL CONVERGENCE ACROSS CENTRAL PUGET SOUND. SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE AT KSEA AND KBFI WHILE 2
TO 4 INCHES ARE POSSIBLE AT KPAE.

KSEA...RAIN SHOWERS SHOULD BECOME MORE SCATTERED AROUND THE TERMINAL
BY 18Z AS PRECIPITATION GETS INCREASINGLY SHADOWED BY THE OLYMPICS.
SOUTH TO SOUTHWEST WINDS INCREASING TO 15 TO 25 KT MIDDAY AND
CONTINUING THROUGH 06Z THIS EVENING WHEN THEY DIMINISH. SNOW
ACCUMULATIONS 1 TO 3 INCHES ARE POSSIBLE 10Z-18Z AT KSEA AS A TROUGH
MOVES INTO THE AREA. CIGS WILL PREDOMINATELY RANGE FROM 1000-2000
FT...THOUGH SOME CLEARING AT TIMES IS POSSIBLE THIS AFTERNOON. CIGS
WILL DROP TO 400-600 FT IN SNOW SHOWERS SUNDAY MORNING. ALBRECHT

&&

.MARINE...STRONG ONSHORE FLOW BEHIND A PASSING COLD FRONT WILL GIVE
SMALL CRAFT ADVISORY CONDITIONS TO ALL WATERS THROUGH THIS EVENING.
WINDS WILL DIMINISH OVER THE INLAND WATERS LATER TONIGHT INTO SUNDAY
AS A TROUGH OF LOW PRESSURE SETTLES OVER THE AREA. WINDS WILL TAKE
UNTIL LATE TONIGHT OR EARLY SUNDAY TO DIMINISH OVER THE COASTAL
WATERS.

A 19 FT 12 SECOND PERIOD COMBINED SEA AT BUOY 36 WILL DECAY ONSHORE
TODAY THROUGH EARLY SUNDAY WITH MOST OF THE ENERGY FOCUSED DOWN INTO
THE OREGON WATERS. THE 12-17 FT SWELL WILL GIVE ROUGH BAR CONDITIONS
TO GRAYS HARBOR BAR THROUGH SUNDAY.

A STRONG STATIONARY FRONT WILL SIT JUST TO THE SOUTH OF THE WATERS
THROUGH TUESDAY. SOME COMPUTER MODELS LIFT THIS FRONT NORTHWARD WED
THROUGH WESTERN WASHINGTON WHICH WOULD RESULT IN SOME GALES OVER
MANY OF THE WATERS. THE PREFERRED ECMWF AND CANADIAN SOLUTIONS KEEP
THE FRONT TO THE SOUTH OF THE WATERS WITH STRONG WAVES MOVING INTO
THE MOUTH OF THE COLUMBIA RIVER. AT THIS TIME WILL KEEP FORECASTS
NUDGED TOWARD THE ECMWF/CANADIAN SOLUTIONS. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING UNTIL 10 PM PST SATURDAY FOR THE
     WEST SLOPES OF THE NORTHERN CASCADES AND PASSES.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST SATURDAY FOR THE
     OLYMPICS AND WEST SLOPES OF THE CENTRAL CASCADES AND PASSES.

PZ...SMALL CRAFT ADVISORY ALL WATERS.
    .SMALL CRAFT ADVISORY FOR ROUGH BAR GRAYS HARBOR BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Jan 14, 5:06 AM PST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
506 AM PST SAT JAN 14 2012

WAZ001-503>512-514>517-150000-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-
506 AM PST SAT JAN 14 2012

...COOL AIR BEHIND THIS MORNINGS COLD FRONT WILL BRING A CHANCE OF
LOWLAND SNOW SHOWERS TO THE AREA THIS AFTERNOON THROUGH MONDAY...

...A SERIES OF ACTIVE STORM SYSTEMS NEXT WEEK WILL BRING PERIODS
OF WINTER WEATHER TO WESTERN WASHINGTON...

A COLD FRONT WILL CROSS WESTERN WASHINGTON THIS MORNING. COOL AIR
BEHIND THE FRONT WILL LOWER THE SNOW LEVEL DOWN TO NEAR THE SURFACE
THIS AFTERNOON. THE COOL AIR MASS WILL REMAIN IN PLACE THROUGH AT
LEAST MONDAY. THERE IS NO ORGANIZED WEATHER SYSTEM MOVING INTO
WESTERN WASHINGTON DURING THIS TIME FRAME...JUST A COOL UPPER LEVEL
TROUGH SETTLING INTO THE REGION. PRECIPITATION BEGINNING LATER THIS
MORNING WILL BE IN THE FORM OF SHOWERS WITH AT LEAST A CHANCE OF
SNOW SHOWERS REMAINING IN THE FORECAST THROUGH MONDAY. WITH THE
SHOWER ACTIVITY SNOW ACCUMULATIONS WILL BE HIT AND MISS FOR THE NEXT
COUPLE OF DAYS. IN GENERAL SNOW ACCUMULATION IN THE LOWLANDS ARE
EXPECTED TO BE ONE INCH OR LESS. THE EXCEPTION TO THIS WILL BE THE
POSSIBILITY OF CONVERGENCE ZONES OVER SNOHOMISH COUNTY. THERE IS THE
POTENTIAL FOR A CONVERGENCE ZONE THIS AFTERNOON BUT THE CONVERGENCE
ZONE WILL MOVE INTO THE CASCADES QUICKLY. A BETTER CHANCE FOR
CONVERGENCE WILL COME ON SUNDAY NIGHT AS THE NORTHERLY WINDS OVER
THE NORTH SOUND MOVE SOUTH.

NEXT WEEK...A SERIES OF STRONGER AND WETTER FRONTAL SYSTEMS WILL
MOVE ACROSS THE PACIFIC NORTHWEST...STARTING AROUND TUESDAY. THESE
WEATHER SYSTEMS COULD BRING A THREAT OF SIGNIFICANT SNOW TO THE
LOWLANDS BUT THE EXTENDED COMPUTER MODEL SOLUTIONS ARE SHOWING A
LARGE AMOUNT OF VARIABILITY THIS MORNING. THE EXACT TRACK AND
STRENGTH OF THE SYSTEMS THAT WILL BRING THIS WINTER WEATHER THREAT
ARE UNCERTAIN AT THIS TIME.

PLEASE MONITOR LATEST FORECAST FOR ADDITIONAL INFORMATION.

FELTON

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Admiralty Inlet Area

When
January 14, 10:00 AM PST to 10:00 PM PST
Where
Admiralty Inlet Area forecast zone
Reported by
Trained Spotter

Several reports of 4+ inches snow during 12 hour period ending 10 pm Jan 14.

Heavy Snow, Lower Chehalis Valley Area

When
January 14, 10:00 AM PST to 10:00 PM PST
Where
Lower Chehalis Valley Area forecast zone
Reported by
Trained Spotter

Several reports of 4+ inches during 12 hour period ending 10 pm Jan 14.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364946, 364947.